New York, 2009

Flash Flooding in New York, August 12, 2009

August 12, 2009 · NWS BUF · 2 events in 2 counties and zones

Isolated storms developed during the afternoon across the Western Southern Tier and Finger Lakes. These storms had practically no movement, and dropped very heavy rainfall amounts in a few spots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Isolated storms developed during the afternoon across the Western Southern Tier and Finger Lakes. These storms had practically no movement, and dropped very heavy rainfall amounts in a few spots. Radar estimates of 2 to 3 inches in an hour were noted. In Dansville, numerous roads were flooded and closed. In Andover, a mudslide closed Route 21 just north of the Town of Andover.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 12, 2:05 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 12, 2:05 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
305 PM EDT WED AUG 12 2009

.SYNOPSIS...
A PROLONGED SPELL OF VERY WARM AND MAINLY DRY WEATHER WILL NOW SET
UP ACROSS WESTERN AND NORTH CENTRAL NEW YORK AS A RIDGE OVER THE
NATIONS MID SECTION WILL BUILD EAST AND STRENGTHEN. THIS WILL RESULT
IN MAINLY SUNNY DAYS THROUGH AT LEAST MONDAY WITH TEMPERATURES
WARMING INTO THE MID TO UPPER 80S FROM FRIDAY INTO EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
REGIONAL RADAR IMAGERY SHOWS SCATTERED CONVECTION OVER THE INTERIOR
SOUTHERN TIER AND FINGER LAKES THIS AFTERNOON...WITH A FEW ISOLATED
SHOWERS EAST OF LAKE ONTARIO AS WELL. FOLLOWING THE EXTENSIVE
MORNING STRATUS...LAKE SHADOWS ARE FINALLY DEVELOPING THIS AFTERNOON
PER LATEST VISIBLE SATELLITE IMAGERY. WITH A WEAK NORTHERLY SYNOPTIC
SCALE FLOW...EXPECT EXPANDING LAKE SHADOWS THROUGH EARLY EVENING TO
THE SOUTH OF THE LAKES. THIS WILL PRECLUDE ANY CHANCE OF A SHOWER
ALONG THE LAKESHORES WHERE SKIES WILL BE SUNNY MOST OF THE TIME.
EXPECT MOST OF THE SHOWER ACTIVITY TO CONTINUE WHERE IT IS NOW...
FOCUSING ON THE FINGER LAKES AND INTERIOR SOUTHERN TIER. WILL
CONTINUE WITH CHANCE POPS AND SCATTERED WORDING INTO THE EVENING.
MAY ALSO SEE SOME UPSWING IN SHOWERS OVER THE NEXT FEW HOURS ACROSS
THE TUG HILL REGION. TOUGH CALL FOR METRO BUF. CONVERGENCE ZONE
BETWEEN THE LAKE ERIE AND LAKE ONTARIO LAKE BREEZES MAY POP A
PASSING SHOWER. WILL UTILIZE ISOLATED SHOWER WORDING HERE.

LATER THIS EVENING EXPECT ALL OF THIS ACTIVITY TO WEAKEN AND END
WITH THE LOSS OF DAYTIME HEATING. SKIES SHOULD TEND TO CLEAR IN MOST
AREAS...WITH SOME DEBRIS CLOUD LINGERING ACROSS THE SOUTHERN TIER
AND FINGER LAKES FROM EARLIER CONVECTION. LATE TONIGHT CLOUD COVER
BECOMES MUCH MORE UNCERTAIN. THE OVERALL SYNOPTIC PATTERN IS SIMILAR
TO LAST NIGHT...WITH A WEAK MID LEVEL TROUGH AND WEAK LOW LEVEL
NORTH TO NORTHEAST FLOW. LOW LEVEL MOISTURE IS SOMEWHAT LESS THAN
LAST NIGHT...BUT MAY STILL BE SUFFICIENT TO SUPPORT SOME STRATUS
RE-DEVELOPMENT WITH NAM POINT SOUNDINGS SHOWING A SHARP LOW LEVEL
INVERSION DEVELOPING. WILL INCREASE CLOUD COVER AGAIN TOWARDS
MORNING IN GRIDS...BUT THIS IS A LOW CONFIDENCE FORECAST. MUCH
HIGHER CONFIDENCE IN FOG DEVELOPING ONCE AGAIN ACROSS THE WESTERN
SOUTHERN TIER.

ON THURSDAY...ANY MORNING FOG/STRATUS WILL BURN OFF AND LEAVE MAINLY
CLEAR SKIES IN MOST LOCATIONS. DIURNAL CUMULUS FIELDS WILL DEVELOP
ONCE AGAIN...AND MAY BECOME MORE WIDESPREAD ACROSS THE INTERIOR
SOUTHERN TIER. IN FACT...BOTH THE NAM/GFS SUGGEST THE POTENTIAL FOR
ISOLATED CONVECTION TO DEVELOP ONCE AGAIN. THE VERY WET GROUND FROM
RECENT RAINFALL WILL PROVIDE AN ADDITIONAL LOW LEVEL MOISTURE
SOURCE. WILL INTRODUCE SLIGHT CHANCE INTO THE SOUTHERN TIER AGAIN
WITH AN INCREASE IN CLOUD COVER DURING THE AFTERNOON. 925MB TEMPS
AROUND +20C WILL SUPPORT HIGHS INTO THE 80S IN MANY AREAS.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
THIS WILL MARK THE START OF THE VERY WARM WEATHER. A RELATIVELY FLAT
RIDGE OVER THE MISSISSIPPI VALLEY WILL TRANSLATE TO THE EAST DURING
THIS PERIOD...WHILE THE ASSOCIATED SFC HIGH REFLECTION WILL BE
CENTERED IN THE VCNTY OF THE MID ATLANTIC COAST. THE RESULTING LARGE
SCALE SUBSIDENCE AND WEALTH OF DRY AIR WILL PRODUCE CLEAR TO PARTLY
CLOUDY SKIES DURING THIS PERIOD...ALTHOUGH THERE WILL BE THE CHANCE
FOR ISOLATED THUNDERSTORMS OVER THE WESTERN SOUTHERN TIER.

DEW POINT TEMPS ACROSS THE SRN TIER IN THE LOW TO MID 60S FRIDAY AND
SATURDAY AFTERNOONS...COMBINED WITH TEMPS IN THE MID 80S WILL ALLOW
SBCAPES TO CLIMB TO BETWEEN 750 AND 1000 J/KG. WILL USE SLGT CHC/
ISOLATED POPS IN THE GRIDS TO COVER THIS POTENTIAL WHILE THE
REMAINDER OF THE REGION IS EXPECTED TO BE RAIN FREE.

SPEAKING OF SFC TEMPS...AFTERNOON HIGHS SHOULD BE IN THE MID TO
UPPER 80S FOR BOTH SATURDAY AND SUNDAY. A COUPLE 90 DEGREE READINGS
CANNOT BE RULED OUT ACROSS THE GENESEE VALLEY AND FINGER LAKES
REGION SATURDAY AFTERNOON AS H85 TEMPS WILL BE IN THE VCNTY OF +16C.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
TEMPERATURES WILL BE SOLIDLY ABOVE NORMAL DURING THIS PERIOD AS THE
PATTERN ACROSS NORTH AMERICA WILL FEATURE A FULL LATITUDE TROUGH OUT
WEST WITH A BROAD RIDGE IN THE EAST. THIS IS THE EXACT OPPOSITE OF
WHAT WE EXPERIENCED DURING THE FIRST HALF OF SUMMER...BUT IS CLOSER
TO NORMAL CONDITIONS. AS A RESULT OF THIS PATTERN...H85 TEMPS WILL
AVERAGE BETWEEN 16 AND 18C FOR THE BULK OF THE PERIOD.

H85 TEMPS OF THIS MAGNITUDE WILL EASILY SUPPORT MAX TEMPS IN THE MID
TO UPPER 80S. THERE WILL BE THE POTENTIAL FOR SOME 90 DEGREE
READINGS ACROSS THE GENESEE VALLEY AND FINGER LAKES REGIONS SUNDAY
AND MONDAY. OVERNIGHT LOWS WILL RANGE FROM THE UPPER 60S TO NEAR 70
NEAR LAKE ERIE AND OVER PARTS OF THE NIAGARA TO THE UPPE 50S IN THE
COOLEST SOUTHERN TIER VALLEYS AND ACROSS THE TUG HILL. THESE TEMPS
WILL BECOME INCREASINGLY UNCOMFORTABLE AS DEW POINT TEMPS CLIMB
DURING THE PERIOD.

WHILE THERE IS A 100 PERCEBNT CHANCE FOR HIGHER THAN NORMAL TEMPS...
THE HEAT WILL BE ACCOMPANIED BY PLENTY OF SUNSHINE. A 590DM RIDGE
WILL EXTEND UP ACROSS NEW ENGLAND...WITH THE HEART OF THE RIDGE
(595DM) ANCHORED OFF THE GEORGIA COAST. AT THE SURFACE...HIGH
PRESSURE WILL BE CENTERED JUST OFF THE MID ATLANTIC COAST. THE
ASSOCIATED SUBSIDENCE SHOULD PROVIDE US WITH CLR/PC SKIES FOR MUCH
OF THE PERIOD.

AS THE SFC HIGH MOVES FURTHER OFF THE COAST EARLY NEXT WEEK...WE
WILL EXPERIENCE AN INCREASE IN LOW LEVEL MOISTURE WITH HIGHER DEW
POINTS. THIS WILL LEAD TO MORE UNSTABLE CONDITIONS...PARTICULARLY IN
THE AFTERNOON...WHEN SBCAPES WILL CLIMB HIGH ENOUGH TO SUPPORT
ISOLATED CONVECTION. THE THREAT FOR TSTORMS WILL FURTHER INCREASE
TUESDAY NIGHT AND WEDNESDAY WHEN A WEAK FRONTAL BOUNDARY WILL SAG
ACROSS OUR REGION.

WE WILL CONTINUE TO MAKE UP FOR OUR LACK OF 80S EARLIER THIS SUMMER.
TUESDAY WAS 5TH DAY THIS MONTH ALREADY...AND EVERY DAY FROM THURS
THROUGH AT LEAST TUESDAY WILL EASILY EXCEED 80 DEGREES. AS WAS
PROJECTED BACK IN MID JULY...THE TREND OF TRIPLING OUR NUMBER OF 80
DEGREE DAYS IS RIGHT ON SCHEDULE.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
LOW STRATUS IS FINALLY BURNING OFF AND SHOULD BE GONE BY 19Z WITH
CIGS IMPROVING TO ABOVE THE 2K FOOT THRESHOLD FOR EXTRA FUEL. AREAS
OF MVFR WILL CONTINUE HOWEVER THROUGH THE REST OF THE AFTERNOON WITH
EXTENSIVE CUMULUS AND STRATOCUMULUS DEVELOPING WITH DAYTIME HEATING.
AS THE AFTERNOON WEARS ON...THIS WILL TEND TO FOCUS ON THE HIGHER
TERRAIN INLAND FROM THE LAKES AS THE LAKE SHADOWS BECOME MORE
PROMINENT AND ALLOW SKIES TO CLEAR OVER AND SOUTH OF THE LAKES.
EXPECT MOST OF THIS CLOUD COVER TO SCATTER OUT AND DISSIPATE THIS
EVENING WITH LOSS OF DAYTIME HEATING.

OTHER CONCERN IS ISOLATED TO SCATTERED CONVECTION THAT IS
DEVELOPING. SHOWERS CONTINUE IN THE VICINITY OF KROC AND KJHW AND
WILL UTILIZE VCSH AND CB QUALIFIERS AT THOSE TWO TERMINALS THROUGH
20Z. AFTER THAT...MATURING LAKE BREEZES SHOULD PUSH ACTIVITY INLAND
WITH STABLE LAKE SHADOWS PROTECTING THE TERMINALS.

LATE TONIGHT...NAM POINT SOUNDINGS SUGGEST THE POTENTIAL FOR
RE-DEVELOPMENT OF IFR STRATUS AND PERHAPS SOME MVFR/IFR FOG AS WELL
WITH REMAINING LOW LEVEL MOISTURE AND A STEEPENING LOW LEVEL
INVERSION. CONFIDENCE IS HIGHEST ACROSS THE SOUTHERN TIER INCLUDING
KJHW WHERE IT IS CLIMATOLOGICALLY FAVORED. FARTHER NORTH...IT IS A
VERY DIFFICULT CALL FROM KBUF-KIAG-KROC. THE OVERALL PATTERN IS
SIMILAR TO LAST NIGHT WITH WEAK NORTH TO NORTHEAST FLOW IN THE LOW
LEVELS. MOISTURE WILL BE A LITTLE LESS THAN LAST NIGHT HOWEVER AFTER
ANOTHER DAY OF MIXING. WILL INCLUDE A PERIOD OF IFR CIGS LATE
TONIGHT AND THURSDAY MORNING...BUT CONFIDENCE IS LOW.

OUTLOOK...
THURSDAY AFTERNOON THROUGH SUNDAY...VFR.

&&

.MARINE...
NO MARINE FLAGS WILL BE NEEDED THROUGH THE UPCOMING WEEKEND. A WEAK
SURFACE PRESSURE GRADIENT WILL RESULT IN CONTINUED LIGHT AND
VARIABLE WINDS...TENDING NORTHEAST DURING THE AFTERNOON AND EARLY
EVENING HOURS EACH DAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...RSH
NEAR TERM...HITCHCOCK
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...HITCHCOCK
MARINE...RSH
Hazardous weather outlook, Aug 12, 4:06 AM EST, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
506 AM EDT WED AUG 12 2009

NYZ001>008-010>014-019>021-085-130915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
506 AM EDT WED AUG 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-130915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
506 AM EDT WED AUG 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Aug 12, 12:07 PM EST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
107 PM EDT WED AUG 12 2009

NYZ012-121830-
WYOMING-
INCLUDING THE CITY OF...WARSAW
107 PM EDT WED AUG 12 2009

...LOCALIZED HEAVY RAINFALL OVER SOUTHEAST WYOMING COUNTY...

AT 105 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
AN ISOLATED THUNDERSTORM WITH VERY HEAVY RAINFALL OVER SOUTHEAST
WYOMING COUNTY. THIS STORM WAS NEARLY STATIONARY...AND WILL DROP
LOCALLY HEAVY AMOUNTS OF RAINFALL OVER A SMALL PORTION OF THE
COUNTY. LOCATIONS BETWEEN BLISS AND CASTILE MAY RECEIVE 1 TO 2
INCHES OF RAINFALL IN A SHORT PERIOD OF TIME. THIS WILL RESULT IN
MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

HITCHCOCK

The radar

The Buffalo radar (KBUF), 97 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Livingston

When
August 12, 3:15 PM EST to 4:00 PM EST
Where
Livingston County, 1.85 mi SE of Dansville to 1.91 mi E of Dansville
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
42.552, -77.673

Flash Flood, Allegany

When
August 12, 3:45 PM EST to 5:30 PM EST
Where
Allegany County, 0.69 mi S of Andover to 0.34 mi SE of Andover
Cause
Heavy Rain
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
42.160, -77.800

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194539, 194540.